Pennsylvania, 2017Damaging Wind in Pennsylvania, August 21, 2017
August 21, 2017 · NWS PBZ · 1 event in 1 county or zone
Shortwave passage and modest instability supported isolated strong to severe storms on the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave passage and modest instability supported isolated strong to severe storms on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 21, 2:38 PM EST, 12 minutes earlier.
Area forecast discussion, Aug 21, 2:38 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
338 PM EDT Mon Aug 21 2017
.SYNOPSIS...
A sequence of weak upper-level disturbances will provide
isolated showers and thunderstorms today. Widespread showers
and thunderstorms are expected on Tuesday as a cold front
crosses the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection from this morning that took advantage of the modest
instability noted in the 12Z sounding has subsided as the low-
amplitude trough that supported it continues to move ewd.
Shortwave ridging will spell a brief erosion of convective
cloud cover, though cirrus may still provide at least a partial
obscuration of the sky during peak eclipse viewing.
A second, weak shortwave trough over central OH will advance
ewd this afternoon and may provide a second round of modest
convection as low-level warm advection weakens the H7 inversion.
Lacking any focused sfc boundary, broad PoPs were employed in
the forecast this afternoon along the diffuse warm front, with
modest increases focused around current storms.
Any showers and storms will weaken this evening with loss of
heating, and some clearing is expected in the wake of the
associated shortwave trough.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A strong upper low will dig into the Great Lakes on Tue and
acquire a neutral to negative tilt through the day in concert
with the movement of a mid-level jet maximum. The system's
associated cold front will approach the Ohio Valley during the
early evening, but a prefrontal trough is expected to be the
focus for daytime convection in the area.
Abundant low-level moisture, steepening lapse rates and strong
effective bulk shear will support the development of strong to
severe thunderstorms by early afternoon along the sharpening sfc
trough. CAPE on the order of 2000 J/kg and effective shear of
40-50kt will promote organized, severe convection.
Given the deep-layer shear orientation roughly parallel to the
sfc feature, storms should congeal quickly into an intense
convective line that will move sewd into the instability axis.
Damaging wind gusts will be the primary threat, but hail also is
possible in more intense, cellular updrafts ahead of the line.
Storms will exit sewd by early evening with rain lingering into
the evening behind the storms as the cold front traverses the
region. High pressure will build in on Wed/Wed eve, with little
chance of rain as dry air invades.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Although ensembles still show spread in their upper pattern
solutions, it appears that broad surface high pressure under an
ern-CONUS trough/midwestern ridge pattern is progged to support
a generally-dry air mass through the period. Daily temperatures
below climatological average can be expected through early next
week.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
General VFR is expected for the period although a crossing
shortwave may spawn isold to sct convection. Expect rapid
deterioration of conditions on Tuesday as widespread precip will
herald the advance of cold front.
.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Kramar
Hazardous weather outlook, Aug 21, 2:34 PM EST, 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
334 PM EDT Mon Aug 21 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-221945-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
334 PM EDT Mon Aug 21 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible this afternoon, capable
of strong to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered severe thunderstorms capable of damaging wind gusts and
isolated large hail are possible Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Tuesday afternoon.
Kramar
In the hours before
Special weather statement, Aug 21, 2:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
314 PM EDT MON AUG 21 2017
PAZ022-023-211945-
Armstrong-Indiana-
314 PM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN INDIANA AND SOUTHEASTERN ARMSTRONG
COUNTIES...
At 314 PM EDT, a strong thunderstorm was located 10 miles east of
Vandergrift, moving southeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Indiana... Homer City...
Black Lick... West Lebanon...
Chevy Chase Heights... Ernest...
Elderton... Creekside...
Shelocta... Lucerne Mines...
Jacksonville...
LAT...LON 4057 7950 4074 7941 4070 7907 4045 7919
TIME...MOT...LOC 1914Z 292DEG 10KT 4063 7937
CL
Thunderstorm Wind, Indiana
- When
- August 21, 2:50 PM EST
- Where
- Indiana County, 0.69 mi S of Shelocta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.660, -79.300
The public reported several trees down in Shelocta.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 21 to 23, 20171 death · 55 kt wind · 11 events
- Heat in Texas, August 21, 20171 death · 1 event
- Heat in Illinois, August 21, 201715 injured · 19 events
- Flash Flooding and Flooding in Missouri, August 21 to 22, 20171 in hail · 31 events
- Flash Flooding and Damaging Winds in Kansas, August 21 to 22, 201770 kt wind · 20 events
- Hail and Damaging Wind in South Dakota, August 21, 20172 in hail · 17 events
- Hail and Damaging Winds in Maryland, August 21 to 22, 20171 in hail · 15 events
- Flash Flooding and Hail in South Dakota, August 21, 20171.75 in hail · 14 events
- Heat in Missouri, August 21, 201711 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201756 kt wind · 10 events
- Heat in Arkansas, August 21, 20177 events
- Damaging Winds in Virginia, August 21, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719733.